When Convexity Helps Collapsing Complexes

Authors Dominique Attali, André Lieutier, David Salinas



PDF
Thumbnail PDF

File

LIPIcs.SoCG.2019.11.pdf
  • Filesize: 0.51 MB
  • 15 pages

Document Identifiers

Author Details

Dominique Attali
  • Univ. Grenoble Alpes, CNRS, Grenoble INP, GIPSA-lab, Grenoble, France
André Lieutier
  • Dassault systèmes, Aix-en-Provence, France
David Salinas
  • Amazon research, Berlin, Germany

Cite AsGet BibTex

Dominique Attali, André Lieutier, and David Salinas. When Convexity Helps Collapsing Complexes. In 35th International Symposium on Computational Geometry (SoCG 2019). Leibniz International Proceedings in Informatics (LIPIcs), Volume 129, pp. 11:1-11:15, Schloss Dagstuhl – Leibniz-Zentrum für Informatik (2019)
https://doi.org/10.4230/LIPIcs.SoCG.2019.11

Abstract

This paper illustrates how convexity hypotheses help collapsing simplicial complexes. We first consider a collection of compact convex sets and show that the nerve of the collection is collapsible whenever the union of sets in the collection is convex. We apply this result to prove that the Delaunay complex of a finite point set is collapsible. We then consider a convex domain defined as the convex hull of a finite point set. We show that if the point set samples sufficiently densely the domain, then both the Cech complex and the Rips complex of the point set are collapsible for a well-chosen scale parameter. A key ingredient in our proofs consists in building a filtration by sweeping space with a growing sphere whose center has been fixed and studying events occurring through the filtration. Since the filtration mimics the sublevel sets of a Morse function with a single critical point, we anticipate this work to lay the foundations for a non-smooth, discrete Morse Theory.

Subject Classification

ACM Subject Classification
  • Theory of computation → Computational geometry
Keywords
  • collapsibility
  • convexity
  • collection of compact convex sets
  • nerve
  • filtration
  • Delaunay complex
  • Cech complex
  • Rips complex

Metrics

  • Access Statistics
  • Total Accesses (updated on a weekly basis)
    0
    PDF Downloads

References

  1. D. Attali, A. Lieutier, and D. Salinas. Efficient data structure for representing and simplifying simplicial complexes in high dimensions. International Journal of Computational Geometry and Applications (IJCGA), 22(4):279-303, 2012. Google Scholar
  2. D. Attali, A. Lieutier, and D. Salinas. Vietoris-Rips complexes also provide topologically correct reconstructions of sampled shapes. Computational Geometry: Theory and Applications (CGTA), 2012. URL: http://dx.doi.org/10.1016/j.comgeo.2012.02.009.
  3. Dominique Attali and André Lieutier. Geometry-driven collapses for converting a Čech complex into a triangulation of a nicely triangulable shape. Discrete &Computational Geometry, 54(4):798-825, 2015. Google Scholar
  4. Ulrich Bauer and Herbert Edelsbrunner. The Morse theory of Čech and Delaunay complexes. Transactions of the American Mathematical Society, 369(5):3741-3762, 2017. Google Scholar
  5. Bruno Benedetti. Discrete Morse theory for manifolds with boundary. Transactions of the American Mathematical Society, 364(12):6631-6670, 2012. Google Scholar
  6. Karol Borsuk. On the imbedding of systems of compacta in simplicial complexes. Fundamenta Mathematicae, 35(1):217-234, 1948. URL: http://eudml.org/doc/213158.
  7. Robin Forman. Morse theory for cell complexes, 1998. Google Scholar
  8. Ragnar Freij. Equivariant discrete Morse theory. Discrete Mathematics, 309(12):3821-3829, 2009. Google Scholar
  9. A. Hatcher. Algebraic topology. Cambridge University Press, 2002. Google Scholar